Virginia, 2016

Winter Storm in Virginia, December 29 to 30, 2016

December 29 to 30, 2016 · NWS LWX · 1 event in 1 county or zone

Cold and moist air flowed over the mountains, resulting in snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Cold and moist air flowed over the mountains, resulting in snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 29, 9:07 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Dec 29, 9:07 AM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
907 AM EST Thu Dec 29 2016

.SYNOPSIS...
A cold front will pass through the region today. An upper-level
trough will remain overhead tonight into Friday and high pressure
will build into the area late Friday through Friday night. High
pressure will move off to the east Saturday and a cold front will
stall out near the region Sunday. Low pressure will impact the
area early next week.

&&

.NEAR TERM /TODAY/...

A cold front is moving into western Pensylvania. Ahead of the
boundary...warmer air from a southerly flow is overrunning surface
cooler air in place. Also...a potent upper-level disturbance
associated with the cold front is moving into the area.

Precipitation is ending from southwest to northeast as the upper-
level disturbance slowly pushes off to the east. Along and west
of the Allegheny Front a few rain and snow showers may hang on.

The potent cold front will pass through the area late this
morning through this afternoon from west to east. A wind shift
is expected, gusts around 30 to 40 mph are expected due to the
pressure surge. However...stronger winds are expected along the
ridge tops of the Allegheny and Potomac Highlands as well as the
Blue Ridge Mountains. A wind advisory is in effect for these
areas.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...

Low pressure will develop along the cold front as it moves through
New England tonight and into Canada for Friday. The low will
rapidly intensifies as it does so. Therefore...west to northwest
winds will continue. The strongest winds tonight will be confined
to the ridge tops...and a wind advisory will continue for these
areas. Elsewhere...it will turn out blustery and colder but a weak
nocturnal inversion may prevent the stronger winds from mixing
down.

Upslope snow showers are expected for locations along and west of
the Allegheny Front. Strong cold advection...a high subsidence
inversion and copious amounts of low-level moisture indicate that
significant snow accumulations expected. Some snow showers will
spill east of the Allegheny Front due to the high subsidence
inversion. However...drier air an a downsloping flow suggest that
any light snow accumulations will be close to the Allegheny Front.
Will continue with the Winter Storm Watch for these areas.

Blustery and cold conditions will continue Friday...and gusty
winds are likely across all locations as mixing increases due to
daytime heating. A Wind Advisory may be needed...especially for
the ridge tops. More upslope snow is expected with additional
accumulations. Snow showers will likely spill east of the
Allegheny Highlands...but little or no snow accumulation is
expected.

High pressure will build overhead Friday night. Winds will
diminish and snow showers will dissipate. Dry and chilly
conditions are expected. High pressure will move offshore
Saturday...but it should remain dry. A weak cold front will
approach Saturday night and an upper-level disturbance will pass
through the area during this time. A few showers are
possible...but precipitation amounts should be light.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...

Cold front stalls out nearby Sunday (likely just to our south near
NC/VA border)...with most areas remaining mostly precip free through
much of the day. Overrunning precipitation develops across parts of
the area by late Sunday afternoon/evening as low pressure begins to
develop to our SW. Boundary stalls to our south through late
Monday...with overrunning precip chances continuing through perhaps
Tuesday when low pressure finally passes by to our NW and a cold
front is dragged through the area. Warm front lifting northward
could lead to a rather warm day Tuesday before cold front passes
through later in the day. While temperatures initially (i.e., late
Sunday into Monday morning) could be marginally supportive of some
wintry p-types...rain is expected to be the predominate p-type
through most of this event.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...

Cigs will deteriorate early this morning to IFR levels. A cold
front will pass through this afternoon and a wind shift to the
west is expected. Gusts around 30 to 35 knots are possible behind
the front. Cigs/vsbys will quickly improve behind the boundary.

Westerly winds will continue tonight...but there may be a lull in
the gusty winds due to a nocturnal inversion. West to northwest
winds will continue Friday and gusts around 35 knots are likely. A
few snow flurries or snow showers cannot be ruled out later
tonight through Friday...but little or no accumulation is
expected.

Winds will diminish Friday night as high pressure builds overhead
before shifting to the southwest for Saturday. VFR conditions are
expected during this time. A few showers are possible Saturday
night.

VFR conditions expected through much of Sunday. Rain chances
increase late Sunday as next system approaches with sub-VFR
conditions possible into early next week.

&&

.MARINE...

A southeast flow will continue through mid-morning with gusts
around 15 to 20 knots. A cold front will pass through the waters
this afternoon and a pressure surge behind the front will cause
wind gusts around 30 to 35 knots. Therefore...a Gale Warning is in
effect today. The wind shift is most likely between 2 and 5 pm
this afternoon. Will continue with the Gale Warning for
tonight...but there may be a lull in the winds later this evening
and overnight due to a weak nocturnal inversion.

Any lull in the winds will quickly end Friday morning and gusty
winds are expected through Friday afternoon with 30-35 knots
expected. Therefore...a Gale Warning is in effect.

Winds will diminish Friday night as high pressure builds
overhead...but high pressure will move off to the east Saturday
through Saturday night and south to southwest winds will develop.
A Small Craft Advisory will likely be needed for the waters during
this time.

Low pressure will track toward the Great Lakes Sunday night through
Monday. Coastal low pressure may develop along the Mid-Atlantic
Coast during this time. Confidence is low...but SCA wind gusts are
possible during this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Storm Warning from noon today to 6 PM EST Friday for
     MDZ501.
VA...Wind Advisory from noon today to 6 AM EST Friday for VAZ504-
     507-508.
     Winter Storm Warning from noon today to 6 PM EST Friday for
     VAZ503.
WV...Wind Advisory from noon today to 6 AM EST Friday for WVZ502-
     506.
     Winter Storm Warning from noon today to 6 PM EST Friday for
     WVZ501-503-505.
MARINE...Gale Warning until 6 PM EST Friday for ANZ530>543.

&&

UPDATE...WOODY!
PREVIOUS...BJL/MSE
Hazardous weather outlook, Dec 29, 8:16 AM EST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
816 AM EST THU DEC 29 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301330-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
816 AM EST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY, TIDAL POTOMAC RIVER, AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR THE WATERS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND GUSTS AROUND 50 MPH ARE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-301330-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
816 AM EST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA,
NORTHERN AND CENTRAL VIRGINIA, AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE RIDGE TOPS OF THE BLUE RIDGE
MOUNTAINS AS WELL AS THE ALLEGHENY AND POTOMAC HIGHLANDS THIS
AFTERNOON THROUGH TONIGHT.

A WINTER STORM WARNING IS IN EFFECT FOR LOCATIONS ALONG AND WEST
OF THE ALLEGHENY FRONT THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WARNING CONTINUES THROUGH FRIDAY.

WIND GUSTS AROUND 50 MPH ARE POSSIBLE FRIDAY...ESPECIALLY ALONG
THE RIDGE TOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Western Highland

When
December 29, 12:00 PM EST to December 30, 6:00 PM EST
Where
Western Highland forecast zone
Reported by
Unknown
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall was estimated to be around ten inches based on observations nearby.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669880.